Wyoming, 2010

Hail and Damaging Winds in Wyoming, August 12, 2010

August 12, 2010 · NWS UNR · 21 events in 2 counties and zones

A long-lived supercell thunderstorm developed across far northern Campbell County and tracked eastward across northern Crook County and eventually into western South Dakota. Large hail and strong wind gusts damaged automobiles and homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm developed across far northern Campbell County and tracked eastward across northern Crook County and eventually into western South Dakota. Large hail and strong wind gusts damaged automobiles and homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 1:00 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 12 2010

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW CENTERED OF KPIR
WHILE FRONTAL BOUNDARY STRETCHES OFF TO THE SOUTHWEST. UPPER LEVEL
ANALYSIS PLACES TROF AXIS STRETCHING FROM CENTRAL MONTANA TO NEAR
THE IDAHO/WYOMING BORDER...WHILE BROAD RIDGE REMAINS OVER THE
MIDWEST KEEPING SOUTHWEST FLOW OVER OUR AREA. POTENT SHORT WAVE NOW
PUSHING WELL INTO WESTERN WYOMING.

FOR THIS AFTERNOON/TONIGHT...SCATTERED STORMS WILL DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS APPROACH TO THE AREA. AREA WHERE
THERE COULD POTENTIALLY BE A FEW SEVERE STORMS WOULD BE OVER
NORTHWESTERN SOUTH DAKOTA WHERE THE STRONGEST DEEP LAYER SHEAR WILL
BE...THOUGH INSTABILITY IS NOT ALL THAT IMPRESSIVE...SO MOST STORMS
SHOULD REMAIN TAME.

FOR FRIDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEFORE A
SECONDARY COLD FRONT MAKES ITS WAY THROUGH THE AREA. THIS...COMBINED
WITH UNSETTLED SOUTHWESTERLY FLOW ALOFT...WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS.

ON SATURDAY...NOTABLY COOLER TEMPERATURES ARE EXPECTED AS COOLER AIR
CONTINUES TO PUSH INTO THE AREA. SOME SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE WITH CYCLONIC FLOW ALOFT.

EXTENDED...EXTENDED MODELS SIMILAR IN DEVELOPING LARGE UPPER LOW
OVER EASTERN HALF OF CANADA FOR EARLY NEXT WEEK. WITH HIGH PRESSURE
ACROSS THE NORTHERN PLAINS...SHOULD BE DRY SUNDAY/MONDAY. WEAK
THETA-E ADVECTION ACROSS THE AREA MONDAY NIGHT...SO WILL LEAVE SMALL
POPS IN FORECAST. NORTHWEST FLOW WILL CONTINUE INTO MID-WEEK AND A
GRADUAL WARMING TREND. WITH LACK OF FORCING...WILL KEEP FORECAST
DRY.

&&

.AVIATION...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING WITH LCL MVFR CIGS/IFR VSBY. OTHERWISE VFR CONDITIONS
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 12, 1:00 PM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 12 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
200 PM MDT (300 PM CDT) THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO TONIGHT. A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL OR DAMAGING WIND GUSTS OVER NORTHWEST SOUTH
DAKOTA...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AS
AN UNSETTLED WEATHER PATTERN CROSSES THE REGION. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 12, 3:55 PM MST
Where
Campbell County, 6.22 mi WSW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.708, -105.823

Wind gusts were estimated at 60 mph at Spotted Horse.

Hail, Campbell

When
August 12, 4:00 PM MST
Where
Campbell County, 6 mi WNW of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.763, -105.813

Hail, Campbell

When
August 12, 4:30 PM MST
Where
Campbell County, 8.23 mi NE of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -105.590

Hail, Campbell

When
August 12, 4:42 PM MST
Where
Campbell County, 11.28 mi SW of Rockypoint
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.788, -105.267

Hail, Campbell

When
August 12, 4:55 PM MST
Where
Campbell County, 10 mi SSW of Rockypoint
Measured
1 in hail
Reported by
Public
Coordinates
44.766, -105.178

Thunderstorm Wind, Campbell

When
August 12, 4:55 PM MST
Where
Campbell County, 10 mi SSW of Rockypoint
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.766, -105.178

The combination of hail and wind caused minor damage to an automobile.

Thunderstorm Wind, Crook

When
August 12, 5:07 PM MST
Where
Crook County, 4 mi W of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -104.912

Wind gusts estimated at 60 mph.

Hail, Crook

When
August 12, 5:15 PM MST
Where
Crook County, 10 mi NNE of New Haven
Measured
1.5 in hail
Reported by
Public
Coordinates
44.884, -104.752

The ground was covered by hail.

Thunderstorm Wind, Crook

When
August 12, 5:15 PM MST
Where
Crook County, 10 mi NNE of New Haven
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.884, -104.752

Wind-driven hail punched holes in the siding and broke windows of a mobile home.

Thunderstorm Wind, Crook

When
August 12, 5:17 PM MST
Where
Crook County, New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -104.830

Wind gusts were estimated at 60 mph in New Haven.

Hail, Crook

When
August 12, 5:17 PM MST
Where
Crook County, New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.750, -104.830

Hail, Crook

When
August 12, 5:30 PM MST
Where
Crook County, 8 mi NNW of Hulett
Measured
1 in hail
Reported by
Public
Coordinates
44.787, -104.662

Hail covered the ground. 1.25 inches of rain fell in 20 minutes.

Hail, Crook

When
August 12, 5:30 PM MST
Where
Crook County, 15.33 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.560

Thunderstorm Wind, Crook

When
August 12, 5:30 PM MST
Where
Crook County, 15.33 mi N of Hulett
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.900, -104.560

Wind-driven hail broke house windows.

Thunderstorm Wind, Crook

When
August 12, 5:30 PM MST
Where
Crook County, 16.28 mi NE of New Haven
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.920, -104.600

Wind gusts estimated around 80 mph tore shingles off a house and broke large tree branches.

Thunderstorm Wind, Crook

When
August 12, 5:30 PM MST
Where
Crook County, 8 mi NNW of Hulett
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.787, -104.662

Wind gusts were estimated at 65 mph.

Hail, Crook

When
August 12, 5:30 PM MST
Where
Crook County, 16.28 mi NE of New Haven
Measured
0.75 in hail
Reported by
Public
Coordinates
44.920, -104.600

Hail, Crook

When
August 12, 5:50 PM MST
Where
Crook County, 9 mi NNE of Alva
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -104.360

Thunderstorm Wind, Crook

When
August 12, 5:50 PM MST
Where
Crook County, 9 mi NNE of Alva
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.800, -104.360

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 12, 6:05 PM MST
Where
Crook County, 6.22 mi SE of Colony
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.850, -104.120

Thunderstorm Wind, Crook

When
August 12, 6:05 PM MST
Where
Crook County, 6.22 mi SE of Colony
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
44.850, -104.120

The combination of hail and wind broke windows of a house and automobile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247091, 247092, 247095, 259452, 247097, 247098, 247101, 247102, 247193, 247109, 247110, 247111, 247188, 247189, 247191, 247192, 259409, 247211, 247215, 247222, 247226.